Allergic reaction to Glaucoma eye drops ?

Posted by katana7 @katana7, Mar 28 1:09am

I recently got back on the glaucoma eye drops Tomolol, brimonodine and lumigan. I was on them before and had the laser surgery maybe 3-4 years ago. Stopped the drops. Then noticed vision problems and went to the dr in Dec2020 the Dr said that my pressures were 20 and 23 and so to go back on the drops well been using the drops since then and my eyes now cannot tolerate it extreme redness, watery eyes and serious redness under the lashes. It looks as if I’m having a allergic reaction and ever since every time I put the drops in as prescribed, serious teary eyes, extreme redness and blurry vision and sometimes stinging sensation. I’ve asked the Dr and he said let’s stop the timolol for a month and see if that’s the cause. I’m getting a little scared because my vision seems to be getting worse I will be turning 56 this year. I was diagnosed with this eye disease at 13 with a suspicious optic nerve? Also I had retinal detachment on one side and a retinal tear in the other. The detachment side has a sclera belt, so I’m really scared that I may lose my vision. Have had so much trauma… any advice or possible idea as to a possible solution?
Thanks

Welcome to Connect! As you may know we are here for you and to share our experiences. Last week I got a message from a friend who has problems with Timorol. Says the new preservative free product is much better. It is called Timorol PF.
Do you have an allergy to sulfur? Ask your pharmacist to check. There may be inactive stabilizers in the drops.
Let me know what you find,

May you be safe and protected.
Chris

REPLY

HI. I cant advise as trying to sort through my eye issues as well and even dry eye droops still trying different ones over the years… they are all chemicals aren't they? I am living in a community in Northern Ontario, Canada, and have been "let down" time and again by doctors, optometrists even dentists… is it me or is it them?

I have narrow angle glaucoma..there are different types..and I was fortunate to be seen by one of the top specialists at a teaching hospital in Toronto several times until I got c.diff, fecal incontinence and breakdown and could not do the 4 hour each way travelling/staying overnight any more. But what a difference in the treatment, investigation, as they had state of the art equipment and knowledge which is not available where I live because we just don't have it and have to travel to larger areas… anyway, just wanted to say that he ordered an mri of head/eyes area and also a type of ultrasound done on my eyes at another hospital…checking the optic nerve amongst other things. Not the most pleasant tests to go through but he was very thorough and I know not all tests are required for all patients. Would your eye dr. consider doing some more tests like these to put your mind at east that something is happening that could affect vision. Our horrible reaction to the chemicals in eye drops is bad enough, but should not lead to loss of vision??? Even re-telling this tale, makes me wonder if I should have those special tests done again, just in case. We never stop worrying .. after all its our eyes!

I remember him saying that the 'FIELD OF VISION' test for everyone is very important, you know the one where you look into a blackbox at a light in middle and press on a button every time a random little light flashes around it?

He recommended Latanoprost and I get Monoprost which is same meds with no preservative. But from my searching the Internet it seems every drop of every type can cause any …. irritation; fatigue; depression even!,, dry mouth; stinging; neuropathy; frequent urination; small bleeds…honestly, when I was reading the side effect of over a dozen names of drops I felt my heart beating in fear! HOWEVER, the side affect of course do not bother all users, some people use drops and have absolutely no side effects… how lucky they are…. stinging eyes every day isnt pleasant…thats why its hard to recommend drops to another person.
You are going through a lot for sure and I wish you the best… have you told your eye dr your worries? The "Dr." you see, is he an Ophthalmologist? When dealing with Glaucoma I find regular Optometrists , at least where I live, just don't know enough……just my opinion…. take care 🌷🌷🌷

REPLY

Thanks for email and response. We are so similar in that in trying to get the right answers because we just don’t know. We go and see certain so called ophthalmologists and get told okay let’s put you on these meds and oh let’s do this test well in since being diagnosed early on I don’t know know what to think. I did the laser treatment for the “holes “ for the leakage that glaucoma seems to do and I thought was okay didn’t need the drops anymore or so I thought. I started them again just recently and I started noticing the burning tearing and so forth then I go to work and everyone looks at me in horror that I just woke up from the dead or look like a crack addict . I called the dr and all they say change the meds I’m still going through this and my kids are worried. I feel your pain in not having qualified “specialists” sometimes I noticed the insurance companies don’t know the difference.
You may be right I have to get a MRI done this time I don’t think I can stand it anymore with looking like a vampire. Thanks so much for the support it means a lot that I’m not the only one that feels these kinds of issues ..
you take care too

REPLY

@katana7 You mention not only glaucoma but retinal tear and optic nerve does yout Ophthalmologist check theses each time? I am older then you but have glaucoma Maculaer Degeneration Its important for your Dr to check your retina ,optic nerve at least once a year and Field vision testing if your Dr doesn't do these you might want another opinion .Yohr eyesight is so important Ask her about AREDS. Pills 5hey are vitamins for the eyes M6 Ophthalmologist has me on them for my macula Degeneration Wishing you well . Keep us posted ,we care here

REPLY
@lioness

@katana7 You mention not only glaucoma but retinal tear and optic nerve does yout Ophthalmologist check theses each time? I am older then you but have glaucoma Maculaer Degeneration Its important for your Dr to check your retina ,optic nerve at least once a year and Field vision testing if your Dr doesn't do these you might want another opinion .Yohr eyesight is so important Ask her about AREDS. Pills 5hey are vitamins for the eyes M6 Ophthalmologist has me on them for my macula Degeneration Wishing you well . Keep us posted ,we care here

Jump to this post

Hi!
Thank you so much for the support! I really appreciate it. I’ve been getting really scared that I’m losing my sight . Yes he has been checking my optic nerve. 1 dr said that I gave about 10% left and did a visual field it’s substantial loss and my pressures have gone up. He just can’t seem to understand the tearing up and constant redness .. so but I am considering a second opinion. I will consider the AREDS pills. I think at this point I’m willing to try anything. Thank you again I feel so supported.

REPLY

I just got glaucoma at 65 yrs old and my eyes hate the Latanaprost drops. My eyes are red all day and they throb. I use refresh drops that help. My eyes do not feel normal at all. I don't know what to do about them. I'll tell my Dr. again and see what he says.

REPLY
@riflemanz64

I just got glaucoma at 65 yrs old and my eyes hate the Latanaprost drops. My eyes are red all day and they throb. I use refresh drops that help. My eyes do not feel normal at all. I don't know what to do about them. I'll tell my Dr. again and see what he says.

Jump to this post

@riflemanz64,
I also have Latanoprost drops that I use every night before bed. I have been on them for several years without the symptoms that you describe. I do have redness and some burning during allergy season. I use the Refresh gel drops, and also over the counter Pataday drops per my doctors advice) I remember that when my ophthalmologist first prescribed them, he told my to try them, and if they caused discomfort or redness, that he would prescribe a different drop for me, or a different brand generic because the solutions used by different companies can vary.

My eyes used to burn when I first administered my drops, however that did not last for many days, and he had already told me to expect it at first.

Please talk to your ophthalmologist about it.
How long have you been using the Latanoprost? Do you have a history of Spring allergies?

Let me know what you find out.

REPLY
@riflemanz64

I just got glaucoma at 65 yrs old and my eyes hate the Latanaprost drops. My eyes are red all day and they throb. I use refresh drops that help. My eyes do not feel normal at all. I don't know what to do about them. I'll tell my Dr. again and see what he says.

Jump to this post

@riflemanz64 my mother also has glaucoma. Although she does not use the same medication her eye pressure is within a normal range. Don’t forget besides your ophthalmologist your pharmacist is also available to speak to regarding the medication and your eye symptoms.

REPLY

I was first put on Lumigan which was terrible. I do have spring allergies also. I'll try hot compresses and see if that helps.

REPLY
Please sign in or register to post a reply.